A 62-year-old man with metastatic duodenal cancer was admitted to a hospice for a trial of ketamine to manage complex neuropathic abdominal pain. The patient was incrementally established on a dose of 150 mg orally four times day with no adverse effects. Following treatment of hypomagnesaemia intravenously, the patient experienced marked symptoms of ketamine toxicity, known as a ‘K-hole’ amongst recreational users, following the next dose of ketamine. Ketamine and magnesium are both antagonists of the N-methyl-D-aspartate receptor, which plays a part in central sensitisation to pain. There is some evidence that correction of hypomagnesaemia may improve analgesia and that there is synergism between ketamine and magnesium in analgesia, but this relationship is poorly understood. This is the first report suggesting that blood magnesium levels may affect the side effects of a stable dose of ketamine.
- drug administration
- hospice care
Statistics from Altmetric.com
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Not required.
Provenance and peer review Not commissioned; internally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.